Karger Publishers
Browse
Supplementary material-Check_list.pdf (490.63 kB)

Supplementary Material for: Renal impairment of proximal tubular injury caused by red yeast rice supplement: Report of two cases

Download (490.63 kB)
dataset
posted on 2024-07-07, 18:46 authored by Takeuchi K., Kawamura S., Wada Y., Sakamoto E., Kuno H., Sakurabayashi S., Motohashi T., Okawa H., Kawamura N., Naito S., Aoyama T., Shimizu A., Takeuchi Y.
Introduction: Drug-induced tubulointerstitial injury is a common cause of renal impairment. Since the mechanisms of drug-induced tubular injury are diverse, various treatment approaches are needed according to the pathogenesis. Renal biopsy is indispensable to determine not only the pathological diagnosis, but also the underlying mechanism and guide appropriate treatment. Most recently, one of the red yeast supplements has been widely highlighted as a novel cause of tubular damage, mainly in Japan and Asia. However, neither detailed pathological findings nor the mechanism of renal impairment has been sufficiently reported. Case presentation: Two cases of renal impairment after taking red yeast supplement internally are presented. Both cases showed renal dysfunction with low uric acid, potassium, and phosphorus levels, characteristic features of Fanconi syndrome. The renal biopsy findings of both cases showed severe injury to the proximal tubules with mild inflammatory cell infiltration. The proximal tubules exhibited diffuse loss of the brush border, flattening, and tubular lumen dilation. Immunofluorescence showed no deposition of immunoglobulin and complement in the glomeruli and tubules. Electron microscopic findings indicated proximal tubular damage without crystal deposition. Moreover, immunohistochemistry using the proximal tubular marker CD10 and a marker for distal tubules including the loop of Henle, E-cadherin, collectively demonstrated that the focus of renal injury in both cases was mainly the proximal tubules. Conclusions: The red yeast rice supplement itself, its metabolized product, or other unknown contaminant components might directly induce proximal tubulopathy rather than an allergic reaction-related tubulointerstitial nephritis.

History

Usage metrics

    Case Reports in Nephrology and Dialysis

    Categories

    Keywords

    Licence

    Exports

    RefWorks
    BibTeX
    Ref. manager
    Endnote
    DataCite
    NLM
    DC